My sister who has downs syndrome had a t4 of 19 which our gp said was normal. since taking levo she has developed epilepsy. become doubly incontinent, gasps for breath as the gp says she has the largest tonsils he has ever seen,become very aggressive to herself and has thrush constantly. we have asked for an endocrinology referral but he says it is not necessary.Any advice please.

10 Replies

  • Hi Helvon, can i ask what dose of levo your sister is on? I'm not sure about your sisters tonsils being a connection to hypo, but problems with thrush definitely is. Is she agressive bevause she's in pain? You should absolutely insist on a further referral.


  • she was on 150mcg but this was reduced because her liver became abnormal to 125mcg

  • Hi Helvon, that does seem a reasonable dose, if you calculate 10 mcg per stone in weight as a very rough guide. So the doctor did a liver function test? Or did your sister get jaundiced? None of this sounds like a normal reaction, there must be something very wrong. Has she been hypo and untreated for a long time? 19 is a very high tsh. On treatment it should be around 1 or below. I think your GP is way out of his depth. You need to see a different gp at your practice and get an urgent referral. Just had a thought anti epileptic meds lower thyroid function. You could put in writing your concerns to the gp and copy it to the practice manager.

  • I know nothing about the way the two issues interact - only that there can be some degree of difficulty. Maybe a look round the obvious websites such as this link:


    I do not like what you are reporting - sounds as if something is wrong with their approach.


  • she could be not processing her medication properly (see what is happening in the Scottish parliment regarding thyroid)....she needs another referral poor wee soul....you do know that you are always entitled to a second opinion specialist......either that or change your doctor or ask for a second gp opinion....goodluck.....you will get responses on here so keep posting on all the questions on this forum so that your posts get seen

  • also her tonsils etc need looked at is she able to have a tonsilectomy at all? I had to have my tonsils out when i was young. Perhaps they are so big because her body is not happy with the meds or has she always had this? I dont know.

    I saw this link about downs syndrome and tonsils....http://www.ndss.org/Resources/Health-Care/Associated-Conditions/Obstructive-Sleep-Apnea--Down-Syndrome/

  • thanks guys for your replies. love and prayers x

  • ...my holistic head tells me that the tonsils are the first line of defence in the body and swell when things are wrong. They are also VERY near the thyroid so if there is inflammation there then it could also affect the tonsils. Is her thyroid swollen - tip the head back and ask her - if possible to swallow some water - and you will see movement/enlargement at the base of the neck/throat....

    Also removing tonsils is not done so frequently these days as I believe there is a connecting blood supply with the thyroid. Of course we have not been told why they are less common - .....

    It does sound as if you are receiving inferior treatment. Do hope things improve soon for you all.... It may be a good idea to obtain all her thyroid results and their ranges and maybe we can help some more.

    Admin edit

  • Helvon said it was her T4 that was 19, not her TSH!

  • Comment above has been edited accordingly..

You may also like...